Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Sioux Falls, SD

May 11, 2000Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2000, 3:18 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2000, 3:18 AM CDT (08:18 UTC)
Expired
May 11, 2000, 4:00 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:25 AM CDTHail 1Lucas, SD
May 11, 3:50 AM CDTThunderstorm Wind 57 MGeddes, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS53 KFSD 110818
SVRFSD
SDC023-053-110900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 AM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 400 AM CDT

* AT 315 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 3
  MILES NORTHEAST OF BURKE...OR ABOUT 33 MILES EAST OF WINNER...
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLATTE AROUND 345 AM CDT
  GEDDES AROUND 350 AM CDT
  LAKE ANDES AROUND 355 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:52 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, May 10, 8:52 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT WED MAY 10 2000

NEW 00Z RUC IS IN...SHOWING SOME INTERESTING THINGS. RUC APPEARED TO
INITIALILZE PRETTY GOOD WITH CURRENT TRENDS. PROGS THE STRONG SFC
LOW TO BE AROUND JACKSON AND BENNETT COS BY 12Z...USHERING UP A VERY
STRONG LLVL FLOW. IN THE VERY SHORT TERM...THE WK LOW PRES OVR CNTRL
MN HAS REALLY MESSED UP OUR LLVL WINDS ATTM. THE SFC TO H8 WNDS
REALLY DO NOT GET ORGANIZED AGAIN OVR CWA UNTIL STARTING AT ABOUT
06Z. RUC DOES INCR THE LLVL JET TO OVR 30 KTS ACRS CWA BY LATE
TNGT...WITH OVER 50 KNOTS IN SRN NEB. THIS SHOULD MAKE FOR SOME GOOD
SPEED CONVERGENCE...AND THE H8 THTE FIELD IS QUITE IMPRESSIVE WITH
IT...NOSING RIGHT INTO THE CWA LATE TNGT. SFC DEW PTS PROGGED TO
INCR WITH THE INCRG LLVL FLOW...TO 60 DEG AT KSUX AND 50S ELSEWHERE.

NOW FOR SVR POTENTIAL. RUC CONT THE TREND OF VERY WM H7 AIR MOVG
NWD...TO +12C ALL THE WAY UP TO KSUX BY 12Z. ALSO...FCST SNDGS SHOW
A WM BUBBLE OF AIR NR 600MB OVER THE NRN PTN OF CWA AFT MIDNIGHT
TNGT. THE CRNT RADAR DOES SHOW SOME WEAKENING TSTMS RIGHT NOW AS
THEY MOV INTO THIS WM AIR ALOFT. WL NEED THE DYNAMICS FM THE WHOLE
SYSTEM LIFTING OUT LATE TNGT TO SUSTAIN CONVECTION. TREMENDOUS LLVL
WAA OCCURS...AS WELL AS VRY STRONG H8 MSTR CONV...BUT NOT ENUF TO
OVERCOME WM LYR AT 600MB OVR NRN CWA. THEREFORE BLV THAT THE LEAST
CHC FOR SVR WX WL OCCUR OVER PTNS OF THE NRN CWA...WITH BETTER CHCS
FM I90 SWD. RUC SNDGS SHOW IF CONVECTION GOES ELEVATED OVR SRN HALF
OF CWA...IT COULD REALLY GO FM 09Z TOWARD 12Z OVR THE SRN HALF.
NOW IN THE FAR SOUTH...WL CONVECTION GO OVR THE KSUX AREA BEFORE THEY
GET TOTALLY CAPPED AND DRY SLOTTED. IT IS POSSIBLE. KSUX FCST SNDG
NOT AS IMPRESSIVE WITH ELEVATED MSTR...BUT STILL ENUF TO FIRE THEM
UP.

WL LIKELY UPDATE THE ZONES AFT 9PM TO FINE TUNE SOME WORDING AS THIS
EVENT COULD BE IMPORTANT LATE TNGT.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, May 11, 1:25 AM CDT, 1 hour 53 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT THU MAY 11 2000

...SEVERE THUNDERSTORM WATCH SAFETY RULES...

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER IN THE DESIGNATED AREA. DURING A
WATCH THERE IS NO CAUSE FOR IMMEDIATE CONCERN. YOU SHOULD GO ABOUT
YOUR NORMAL BUSINESS...BUT BE ON THE LOOKOUT AND KEEP UP TO DATE ON
THE LATEST WEATHER DEVELOPMENTS. PUBLIC SAFETY OFFICIALS SHOULD
ACTIVATE PREARRANGED PLANS.

A SEVERE THUNDERSTORM WARNING...ON THE OTHER HAND...MEANS THAT A
SEVERE THUNDERSTORM HAS BEEN SIGHTED OR INDICATED BY RADAR. PEOPLE IN
THE PATH OF THE STORM SHOULD TAKE IMMEDIATE ACTION TO SAFEGUARD
THEMSELVES AND THEIR FAMILY.

TECHNICALLY SPEAKING...A SEVERE THUNDERSTORM IS DEFINED AS HAVING
WIND GUSTS WHICH EXCEED 58 MPH AND/OR HAIL AT LEAST 3/4 INCH IN
DIAMETER. HOWEVER...AS THESE STORMS DEVELOP...THEY CAN BE ACCOMPANIED
BY TORNADOES. LISTEN TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA TO
LEARN IF A WARNING HAS BEEN ISSUED FOR YOUR AREA. ALSO...KEEP A CLOSE
WATCH ON THE THUNDERSTORMS AS TORNADOES CAN FORM QUICKLY. IF YOU SEE
A TORNADO...MOVE QUICKLY INTO A BASEMENT. IF NONE IS AVAILABLE...SEEK
SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY
FROM OUTSIDE WALLS...DOORS AND WINDOWS. IN SCHOOLS...FACTORIES OR
OTHER INSTITUTIONAL TYPE BULIDINGS...STAY OUT OF AUDITORIUMS AND
GYMNASIUMS.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:48 AM CDTSevere Thunderstorm WarningFSDGregory42 min
May 11, 3:40 AM CDTSevere Thunderstorm WarningFSDDouglas50 min
May 11, 4:15 AM CDTSevere Thunderstorm WarningFSDHutchinson30 min
May 11, 4:36 AM CDTTornado WarningFSDHutchinson24 min
May 11, 6:03 AM CDTSevere Thunderstorm WarningFSDMinnehaha27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.